Antidepressants and Stomach Issues
April 28, 2017 6:55 AM   Subscribe

I'm on a new antidepressant and having terrible stomach side effects. How do I deal with these and power through to keep taking the medication while still going about daily life?

I've been taking 5 mg of Lexapro for about 18 months now. It's helped tremendously with my anxiety and depression. But I've gained about 25 pounds and lost my sex drive. To try and counteract these effects, my doctor has put me on Wellbutrin. I'm taking 25 mg twice a day, which I know is an extremely low dose, but I tend to be very sensitive to medications.

I've been having horrible stomach pain and Diarrhea for about a week after being on this medication. Multiple times a day. I'm already on fiber supplements and probiotics due to IBS which are often recommended for stomach problems.

I have a bunch of events and things coming up in the next couple days that I don't want to miss but I don't know how to get through them with constant Diarrhea. Today is my birthday and I was supposed to go horseback riding. I've had to cancel that because of the lack of bathrooms. I'm also supposed to go to lunch with a friend today, and lunch with my dad tomorrow, but I'm 90% sure that as soon as I eat something I'll be in the bathroom half an hour later with terrible stomach pain and Diarrhea.

What the heck do I do? I was really looking forward to birthday celebrations as my last few birthdays have been less than fun, and now I feel like I'm doomed to just sit in the house all weekend near the bathroom. I've called my doctor about this, waiting on a call back. I'm finding it hard to want to keep taking the wellbutrin when it's making things this difficult but I think I need to power through it.

Any tips, tricks, suggestions on how to make this less miserable and keep it from ruining the next few days? Looking for ways to make myself keep taking the meds,and more importantly, ways to deal with these side effects.
posted by Malleable to Health & Fitness (9 answers total) 2 users marked this as a favorite
 
It took my stomach a little bit of time to get used to antidepressants. For me, it all evened out and things got back to normal after a couple of weeks.

Can you reschedule your birthday? Declare your birthday this year to be two weeks from today. Let everyone know. Plan to go horseback riding then. And schedule your lunches with your friend and dad for then.

And then, if you need to spend this weekend near your bathroom, congratulate yourself for being proactive with your mental health and look forward to your super exciting once-in-a-lifetime birthday-in-May!
posted by mcduff at 7:11 AM on April 28, 2017


You're taking Imodium or something similar, right? If not, do that ASAP!
posted by mikeh at 7:29 AM on April 28, 2017 [1 favorite]


Even if you stopped taking the meds right now, there's no guarantee that the diarrhea would stop immediately. You could be contending with different withdrawal symptoms, too.

Personally, I would power through this and reschedule the birthday activities as suggested above. I know it's tough, but the potential long-term benefits of Wellbutrin outweigh the short-term fun of a couple birthday lunches.
posted by blackzinfandel at 7:35 AM on April 28, 2017


Do you take it at night or in the morning? Taking it before bedtime will mitigate most of the side effects as they will happen while you're asleep.
posted by sexyrobot at 7:53 AM on April 28, 2017


You've consulted with your doctor about these side effects, yes?

Even if you plan on staying with the medications, they might have a solution to this. Soiunds like it might be worth a brief phone consultation or office visit.
posted by furnace.heart at 8:03 AM on April 28, 2017


As I said in the description, I called my doctor yesterday, waiting on a call back, and I take it twice a day, once in the morning and once at night.

I just picked up some kaopectate at the store so I'll try that.
posted by Malleable at 8:15 AM on April 28, 2017


Taking it with a substantial meal will help. Never take it on an empty or near-empty stomach.
posted by Sockpuppets 'R' Us at 8:18 AM on April 28, 2017


Get a different medication, your body is saying nope. Listen to it.
posted by Oyéah at 9:28 AM on April 28, 2017


You could try taking Wellbutrin on a full stomach, with an antacid...but honestly, I would try to find something else. Years ago I took Wellbutrin and Cymbalta together, and it totally wrecked my GI tract. The Cymbalta gave me low-level GERD (but it took doctors way too long to figure out that was the cause!), and then Wellbutrin on top of it felt like stabbing pain in my stomach. I had a crappy psychiatrist who pushed meds even when I complained about side effects, and I wasn't a good advocate for myself. To this day I have low-level IBS and GERD and I'm pretty sure it's because I punished my body for so long with those drugs.

Definitely get yourself some Pepto and Immodium in the meantime. And if you don't hear back from the doctor, call again. Be annoying, tell them it's urgent.

(Don't just stop taking SSRIs cold-turkey, however, talk to your doc about tapering/switching.)

Happy birthday! Sorry this is happening. *Hugs.*
posted by radioamy at 9:56 AM on April 28, 2017


« Older Attractive, well-crafted mobile computer desks?   |   West Village, New York (or nearby) accommodations Newer »
This thread is closed to new comments.